Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Can My Mother Stop Taking Lipitor for Blood Pressure?

Monday, 07 Jun 2010 03:21 PM


Question: Mom is 85 years old, walks for twenty minutes each day and does heavy aerobics 3 times a week. She was doing great until she suffered a 95% blockage in her artery 2 months ago and received a stent. Now, her cholesterol is 130, HDL is 64, and LDL is 48. She has two new medications, Lipitor and Diovan, to control her blood pressure. She has been going to the bathroom more and has lost some of her sense of taste this last month and says she is “slipping.” Do you think she could stop her Lipitor and take fish oil or other natural supplements instead?

Dr. Hibberd's Answer:
Your mother has a high cardiac risk, and Lipitor has been demonstrated to reduce cardiac risk in cases such as hers. You have a winning combination, so why mess it up by stopping her Lipitor?
There is no reason why she could not add some sources of omega-3 fatty acids. Current recommendations are 1200 mg daily for cardiac protection, preferably from fish. At her age I would prefer her to enjoy some omega-3 rich fish in her diet at least 3 times weekly rather than rely on additional supplemental liquids, pills, and capsules.
Be sure she tells her doctor about the bathroom and taste issues since Lipitor does not usually cause these problems. These symptoms need evaluation since she may be experiencing a side effect from a drug, such as Diovan, as well as from other conditions.



© HealthDay

   
1Like our page
2Share
Dr-Hibberd
247
2010-21-07
Monday, 07 Jun 2010 03:21 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved